Inventiones mathematicae

, Volume 110, Issue 1, pp 123–146

A refined conjecture of Mazur-Tate type for Heegner points

  • Henri Darmon


In [MT1], Mazur and Tate present a “refined conjecture of Birch and Swinnerton-Dyer type” for a modular elliptic curveE. This conjecture relates congruences for certain integral homology cycles onE(C) (the modular symbols) to the arithmetic ofE overQ. In this paper we formulate an analogous conjecture forE over a suitable imaginary quadratic fieldK, in which the role of the modular symbols is played by Heegner points. A large part of this conjecture can be proved, thanks to the ideas of Kolyvagin on the Euler system of Heegner points. In effect the main result of this paper can be viewed as a generalization of Kolyvagin's result relating the structure of the Selmer group ofE overK to the Heegner points defined in the Mordell-Weil groups ofE over ring class fields ofK. An explicit application of our method to the Galois module structure of Heegner points is given in Sect. 2.2.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BD] Bertolini, M., Darmon, H.: Kolyvagin's descent and Mordell-Weil groups over ring class fields, J. Reine Angew. Math.412, 63–74 (1990)Google Scholar
  2. [D1] Darmon, H.: Refined Class Number Formulas for Derivatives ofL-series. Thesis, Harvard University (May 1991)Google Scholar
  3. [D2] Darmon, H.: Euler systems and refined conjectures of Birch Swinnerton-Dyer type. In: Proceedings of a workshop onp-adic monodromy and the Birch Swinnerton-Dyer conjecture. Boston University, August 1991 (to appear)Google Scholar
  4. [Gr1] Gross, B.H.: Heegner points onX 0(N). In: Modular Forms, pp 87–105 Rankin, R.A. (ed.) Chichester: Ellis Horwood 1984Google Scholar
  5. [Gr2] Gross, B.H.: Heights and the special values of L-series. In: Kisilevsky, H., Labute, J. (eds.) Proceedings of the 1985 Montreal conference on number theory, June 17–29, 1985. CMS. Conf. Proc., vol. 7, Providence, RI: Am. Math. Soc. 1987, pp. 115–188Google Scholar
  6. [Gr4] Gross, B.H.: Kolyvagin's work on modular elliptic curves. In: Proc. Durham symposium on L-functions and arithmetic, 1989 (to appear)Google Scholar
  7. [GZ] Gross, B.H., Zagier, D.B.: Heegner points and derivatives ofL-series. Invent. Math.84, 225–320 (1986)Google Scholar
  8. [H1] Alfred W. Hales, Augmentation terminals of finite abelian groups. In: Gòbel, R. et al. (eds.) Abelian Group Theory. (Lect. Notes. Math., vol. 1006, pp. 720–733) Berlin Heidelberg New York: Springer 1983Google Scholar
  9. [H2] Alfred, W.: Hales, Stable augmentation quotients of abelian groups, Pac. J. Math. 118, no. 2, 1985, 401–410Google Scholar
  10. [Ka] Kato, K.: Iwasawa theory andp-adic Hodge theory. ManuscriptGoogle Scholar
  11. [Ko1] Kolyvagin, V.A.: Finiteness ofE(Q) and III(E/Q) for a subclass of Weil curves. Izv. Akad. Nauk. SSSR Ser. Mat. 52(3) (1988), 522–540; Math USSR Izv.32, 523–541 (1989)Google Scholar
  12. [Ko2] Kolyvagin, V.A.: On the Mordell-Weil group and Shafarevich-Tate group of Weil elliptic curves. Izv. Akad. Nauk. SSSR Ser. Mat. 52 (6) (1988), 1154–1179Google Scholar
  13. [Ko3] Kolyvagin, V.A.: Euler Systems, (1988). Birkhäuser volume in honor of Grothendieck (to appear)Google Scholar
  14. [Ma1] Mazur, B.: Courbes elliptiques et symbole modulaire. In: Séminaire Bourbaki 414 (1971/1972) (Lect. Notes Math., vol. 317) Berlin Heidelberg New York: Springer 1972Google Scholar
  15. [Ma2] Mazur, B.: Modular curves and arithmetic. In: Proceedings of the International Congress of Mathematicians, August 16–24, 1983. Warszawa: Polish Scientific Publishers 1984Google Scholar
  16. [MS] Mazur B., Swinnerton-Dyer, P.: Arithmetic of Weil curves. Invent. Math.25, 1–61 (1974)Google Scholar
  17. [MT1] Mazur B., Tate, J.: Refined conjectures of the “Birch and Swinnerton-Dyer type”, Duke Math J. 54, No. 2, 1987, p. 711Google Scholar
  18. [MT2] Mazur, B. and Tate, J.: Canonical height pairings via biextensions. In: Arithmetic and Geometry, vol. I, pp. 195–237. Boston Basel Stuttgart Birkhäuser 1983Google Scholar
  19. [Mi] Milne, J. S.: Arithmetic duality theorems. (Prespect. Math.) Boston: Academic Press 1986Google Scholar
  20. [Pa] I.B.S. Passi, Group rings and their augmentation ideals. (Lect. Notes. Math., vol. 715) Berlin Heidelberg New York: Springer 1979Google Scholar
  21. [Se] Serre, J.P.: Propriétés galoisiennes des points d'ordre fini des courbes elliptiques. Invent. Math.15, 259–331 (1972)Google Scholar
  22. [Th] Thaine, F.: On the ideal class groups of real abelian number fields, Ann. Math.128, 1–18 (1988)Google Scholar
  23. [Wal] Waldspurger, J-L.: Sur les valeurs de certaines fonctionsL automorphes en leur centre de symétrie. Comp. Math.54, 173–242 (1985)Google Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • Henri Darmon
    • 1
  1. 1.School of MathematicsPrinceton UniversityPrincetonUSA

Personalised recommendations